Geometric and Functional Analysis

, Volume 25, Issue 1, pp 87–133 | Cite as

Sets of bounded discrepancy for multi-dimensional irrational rotation



We study bounded remainder sets with respect to an irrational rotation of the d-dimensional torus. The subject goes back to Hecke, Ostrowski and Kesten who characterized the intervals with bounded remainder in dimension one.

First we extend to several dimensions the Hecke–Ostrowski result by constructing a class of d-dimensional parallelepipeds of bounded remainder. Then we characterize the Riemann measurable bounded remainder sets in terms of “equidecomposability” to such a parallelepiped. By constructing invariants with respect to this equidecomposition, we derive explicit conditions for a polytope to be a bounded remainder set. In particular this yields a characterization of the convex bounded remainder polygons in two dimensions. The approach is used to obtain several other results as well.

Keywords and phrases

Discrepancy Bounded remainder set Equidecomposability Scissors congruence 

Mathematical Subject Classification

11K38 11J71 52B45 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Bol94.
    U. Bolle. On multiple tiles in E 2. Intuitive geometry. Proceedings of the 3rd international conference held in Szeged, Hungary, from 2 to 7 September 1991. North-Holland, Amsterdam; János Bolyai Mathematical Society, Budapest (1994), pp. 39–43.Google Scholar
  2. Bol78.
    Boltianski V.: Hilbert’s Third Problem. Wiley, New York (1978)Google Scholar
  3. Cas97.
    Cassels J.W.S.: An Introduction to the Geometry of Numbers. Springer, New York (1997)MATHGoogle Scholar
  4. DP11.
    C. De Concini, and C. Procesi. Topics in Hyperplane Arrangements, Polytopes and Box-Splines. Springer, New York (2011).Google Scholar
  5. Erd64.
    P. Erdős. Problems and results on diophantine approximations. Composito Mathematica, 16 (1964), 52–65Google Scholar
  6. Fer92.
    Ferenczi S.: Bounded remainder sets. Acta Arithmetica 4(61), 319–326 (1992)MathSciNetGoogle Scholar
  7. FKS73.
    Furstenberg H., Keynes H., Shapiro L.: Prime flows in topological dynamics. Israel Journal of Mathematics 14, 26–38 (1973)CrossRefMATHMathSciNetGoogle Scholar
  8. GH55.
    W.H. Gottschalk, and G.A. Hedlund. Topological dynamics. Colloquium Publications of the American Mathematical Society (AMS), Vol. 36. American Mathematical Society (AMS), Providence, Vol. VIII (1955), 151 p.Google Scholar
  9. GH78.
    Griffiths P., Harris J.: Principles of Algebraic Geometry. Wiley, New York (1978)MATHGoogle Scholar
  10. Had52.
    H. Hadwiger. Translationsinvariante, additive und schwachstetige Polyederfunktionale. Archiv der Mathematik, 3 (1952), 387–394 (German)Google Scholar
  11. Had57.
    H. Hadwiger. Vorlesungen über Inhalt, Oberfläche und Isoperimetrie. Die Grundlehren der Mathematischen Wissenschaften, Vol. 93. Springer-Verlag, Berlin, Vol. XIII (1957), 312 S.Google Scholar
  12. Had68.
    H. Hadwiger. Translative Zerlegungsgleichheit der Polyeder des gewöhnlichen Raumes. Journal fur die Reine und Angewandte Mathematik, 233 (1968), 200–212 (German)Google Scholar
  13. HG51.
    H. Hadwiger, and P. Glur. Zerlegungsgleichheit ebener Polygone. Elemente der Mathematik, 6 (1951), 97–106 (German)Google Scholar
  14. Hal76.
    Halász G.: Remarks on the remainder in Birkhoff’s ergodic theorem. Acta Mathematica Academiae Scientiarum Hungaricae 28, 389–395 (1976)CrossRefMATHMathSciNetGoogle Scholar
  15. Har47.
    S. Hartman. Colloquium Mathematicum, 1 (1947), 239–240 (French)Google Scholar
  16. HK14.
    A. Haynes, and H. Koivusalo. Constructing Bounded Remainder Sets and Cut-and-Project Sets Which are Bounded Distance to Lattices (2014). arXiv:1402.2125.
  17. Hec21.
    E. Hecke. Über analytische Funktionen und die Verteilung von Zahlen mod. eins. Abhandlungen aus dem Mathematischen Seminar der Universitat Hamburg, 1 (1921), 54–76 (German)Google Scholar
  18. Jes72.
    B. Jessen. Zur Algebra der Polytope. Nachr. Akad. Wiss. Gottingen Math.-Phys. Kl., II (1972), 47–53 (German)Google Scholar
  19. JT78.
    Jessen B., Thorup A.: The algebra of polytopes in affine spaces. Mathematica Scandinavica 43, 211–240 (1978)MATHMathSciNetGoogle Scholar
  20. Kes66.
    H. Kesten. On a conjecture of Erdős and Szüsz related to uniform distribution mod 1. Acta Arithmetica, 12 (1966), 193–212Google Scholar
  21. Lia87.
    Liardet P.: Regularities of distribution. Composito Mathematica 61, 267–293 (1987)MATHMathSciNetGoogle Scholar
  22. Mür77.
    P. Mürner. Translative Zerlegungsgleichheit von Polytopen. Archiv der Mathematik, 29 (1977), 218–224 (German)Google Scholar
  23. Ore82.
    Oren I.: Admissible functions with multiple discontinuities. Israel Journal of Mathematics 42, 353–360 (1982)CrossRefMATHMathSciNetGoogle Scholar
  24. Ost27.
    A. Ostrowski. Mathematische Miszellen IX: Notiz zur Theorie der Diophantischen Approximationen. Jahresber Dtsch Math-Ver, 36 (1927), 178–180 (German)Google Scholar
  25. Ost30.
    A. Ostrowski. Mathematische Miszellen. XVI: Zur Theorie der linearen diophantischen Approximationen. Jahresber Dtsch Math-Ver, 39 (1930), 34–46 (German)Google Scholar
  26. Pet73.
    Petersen K.: On a series of cosecants related to a problem in ergodic theory. Composito Mathematica 26, 313–317 (1973)MATHGoogle Scholar
  27. Rau82.
    G. Rauzy. Nombres algébriques et substitutions. Bulletin of the Society Mathematis of France, 110 (1982), 147–178 (French)Google Scholar
  28. Rau84.
    G. Rauzy. Ensembles à à restes bornés. Sémin. Théor. Nombres, Univ. Bordeaux I 1983–1984, Exp. No. 24. (1984), 12 p. (French).Google Scholar
  29. Sah79.
    C.-H. Sah. Hilbert’s third problem: scissors congruence. Research Notes in Mathematics, Vol. 33. San Francisco, London. Pitman Advanced Publishing Program, Vol. X (1979),188 p.Google Scholar
  30. Sch08.
    J. Schoissengeier. Regularity of distribution of (nα)-sequences. Acta Arithmetica, (2)133 (2008), 127–157Google Scholar
  31. She74.
    Shephard G.C.: Combinatorial properties of associated zonotopes. Canadian Journal of Mathematics, 26, 302–321 (1974)CrossRefMATHMathSciNetGoogle Scholar
  32. Shu11.
    A.V. Shutov. On a family of two-dimensional bounded remainder sets. Chebyshevskiĭ Sb., (4 (40))12 (2011), 264–271 (Russian)Google Scholar
  33. Syd65.
    J.-P. Sydler. Conditions nécessaires et suffisantes pour l’équivalence des polyèdres de l’espace euclidien à à trois dimensions. Commentarii Mathematici Helvetici, 40 (1965), 43–80 (French)Google Scholar
  34. Szü54.
    P. Szüsz. Über die Verteilung der Vielfachen einer komplexen Zahl nach dem Modul des Einheitsquadrats. Acta Mathematica Academiae Scientiarum Hungaricae, 5 (1954), 35–39 (German)Google Scholar
  35. Szü55.
    P. Szüsz. Lösung eines Problems von Herrn Hartman. Studia Mathematica, 15 (1955), 43–55 (German)Google Scholar
  36. Zhu13.
    Zhuravlev V.G.: Bounded remainder polyhedra. Proceedings of the Steklov Institute of Mathematics 280, 71–90 (2013)CrossRefMathSciNetGoogle Scholar
  37. Zie95.
    Ziegler G.M.: Lectures on Polytopes. Springer-Verlag, Berlin (1995)CrossRefMATHGoogle Scholar

Copyright information

© Springer Basel 2015

Authors and Affiliations

  1. 1.Department of Mathematical SciencesNorwegian University of Science and Technology (NTNU)TrondheimNorway
  2. 2.Department of MathematicsBar-Ilan UniversityRamat-GanIsrael

Personalised recommendations